1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Readers Respond: Did You Know About Possible Side-Effects of Cortisone?

Responses: 342

By

Updated January 13, 2010

cortisone shot to shoulder

No one told me about side effects,didn't know I was getting one till yesterday when I went to the doctor, have had a bad headache and didn't sleep at all last nite been up all night, took sleeping pill didn't help.and have had anxiety since the shot. Shoulder is so sore, never again.
—Guest nancy

Regret!

I have muscle atrophy at site of injection, was not told it would leave an indention, and I think it caused my piriformis muscle to go in spasm. I got "talked" into it at my chiro's office. UGH....when will my muscle get back to looking even? I'm a freak show in a bikini, can't compete in fitness competition till this goes away!! SOOO ANGRY!!
—Guest LRod

Not told either

I went to the Dr as I was shown in an MRI report I had a torn ACL in my right knee. After seeing the Dr I was told he wanted me to have a cortisone shot in my knee. I was not told about ANY side effects that this med might have. I find this very bad mark against the medical profession. For those in here that stated we should do our homework and look up the side effects just when do you expect people to do that? Maybe the 10 min you have between the time they give the shot and when they tell you? I did not have a choice of coming back again as my problem was a results of a car accident .
—Guest NancyLee

Immediate Relief

I cannot tell you the pain that I was in. I had severe hip inflammation and swelling. I am only 42 and in very good health with NO previous back pain. I received the shot today, and I am in heaven. I was so depressed at the pain I was in, not being able to work or help my children....even if I do end up not being able to SLEEP, EAT, HAVE SWEATS, doesn't matter. I would do it again in a heartbeat. I cannot describe how horrible it is to lose mobility in one day and live in excruciating pain for three weeks. I think the willingness to endure side effects depends on how horrible your symptoms may have been.
—Guest Stephanie

Knee shot

Had a cortisone shot today in my knee. It was no too painful as done by a skilled person. I did get lightheaded and nasueas right after but maybe I was just worried about it too much. However now I have a massive headache and am still a bit lightheaded. I've had 2 previous shots in the bottom of my foot which worked great and 1 shot in my shoulder which also worked great. So I assume I will do more if needed. Hope everyone will take the time to be their own health advocate and do their own research. Good health to all.
—Guest Suz

cortisone shot in the knee

Had a cortisone injection in my left knee yesterday afternoon. It hurt like hell, but the doc never told me about any of the side effects. Lucky for me, the only side effect I'm having is just pain at the injection site. It's very painful though, something called cortisone flare, but said to go away within a couple of days. I would do it again if it means my knee stops hurting and it goes back to normal. Luckily I have had a cortisone shot in my hands for carpal tunnel syndrome that worked great for a few months, no side effects either. Guess I'm lucky, so sorry to those who are experiencing headaches, flushing, and all the other rotten side effects.
—mba101709

Yes.

I had a shot in my right heel 2 years ago and it still is pain free. My left heel has been a problem. One shot didn't work and then the second shot worked. Pain returned in 5 months...I got another shot 2 weeks ago and it didn't work. I'm going for another one today...the promise of pain relief is too good not to try it again. Without it, I'm limping and in excruciating pain and worn out from tolerating the pain. We are human beings, not machines...sometimes we have to experiment...it's not always the doctors fault if our bodies don't respond perfectly. My doctor did go over possibilities of flare and stretches and prevention techniques.
—Guest Susan

Nothing is ever guaranteed

I have had cortisone injections in my wrists, shoulder and hips. I have always felt great relief for all of them. Maybe not immediately but long term. I was somewhat informed by my Doctor, but the responsibility I have as an active participant in my own well being is to inform myself even further. I have had the flushing, sweats, headache, sleeplessness. But sometimes the treatment is painful also. Patients have to make educated decisions and asking alot of questions of your Doctor should help. If your Doc doesn't help, I would find a new Doctor.
—Guest Gina

cortisone shot in lower back

I have headache, flushing face and heartburn, but I knew this would be part of the price to pay to get the injection. Any medicine we put into our bodies are gonna have a side effect. Next time do your homework, ask the simple question to your doctor.
—Guest Loren

Can cortisone injections weaken tendon

I have been advised to have cortisone injections in my shoulder for an impingement and frozen shoulder. Another orthopaedic surgeon told me that it was a bad choice as cortisone can cause brittle ligaments or can cause the tendons to tear? Who should I believe?
—Guest Carin de Jager

Ouch!

I have carpal tunnel, tennis elbow and bursitis all on my left arm. Yesterday I went for the third set of steroid injections. I'm pretty sure they are my last. I was so desperate for pain relief that I didn't even ask about side effects. Obviously, they weren't bad enough for me to not come back. I took a day off work before a holiday weekend because I knew it would be a couple of days before I felt I could be of any use. I'm not menopausal, but if the face flushing after the injections is any indication of what's to come, I'm going to need a portable fan to carry around! I know this too shall pass but it won't come soon enough...
—ovrdahill52

hip shot

I asked dr. but he said only if I was diabetic should I be concerned, and it may take 24-48 hrs. to feel any relief. He said I should be okay, since the shot was "localized". Was told nothing about intense heat or facial flushing, restlessness, nervousness or mood swings. It is 2 days now, how long does this take to go away? Thank god I am off of work this week, would noy be able to function! Called and told me to take Benadryl, that may be making me more shaky. Drs. should be required to hand out consent forms when giving cortisone shots.,explaining the side effects, so you can make an "informed" decision! Dentists, radiologists do, these can be serious if you have a physical job. When I called, they said these effects were rare. If they are so rare, then why do most of the replies seen here have similar effects? Are these doctors just so rushed, or are they possibly getting a fee from the companies that make the cortisone? Don't know if I would have another ,need to recover.
—eice

Uninformed Cortisone Shot

I had my first cortisone shot aobut 7 weeks ago. My doctor told me nothing except it mgiht help with my pain, and do I want try it? Sure, I replied. I had a 2 year old in my lap when he gave me the shot and no warning of the pain. I held back screams but moaned in pain and just about squeezed the baby to death trying to bear the pain of the shot itself. After the shot in my big toe knuckle I seemed fine for about 2 hours. Suddenly the pain kicked in!!! The pain grew intensley worse ... worse than post-op with no pain killers in my system! My foot swelled up 2x its size and I was unable to walk. Eventually got prescriptions for pain (codene) and swelling. At the time, I had out-of-state guests in my home and had a big hiking day planned at at a local tourist attraction. I had to cancel all plans for 2 days and just lay on the couch unable to walk. Too swollen to fit my shoes, also. My doctor NEVER informed my of ANY side effects!!! Shame on him!
—Guest Ashely McM

knee injection

I had an injection in my knee for arthritis. I knew of some side effects, but not the ones I had. My face looked sunburned the next day, also had terrible heartburn, and constipation. I also have trouble sleeping, just don't feel tired. Would I do it again, yes my knee feels almost normal after months of pain. The relief far outweighs the side effects, for me anyway.
—Guest Rose

side effects killing me

Had spinal injections, L4,L5,S1 11 hours ago and I'm have a horrendous headache along with nausea so bad I feel as though i may throw up any second. Glad I found this site to learn that some of you have shared these same side effects and i know it will go away soon. My doctor told me nothing about side effects, instructions of what/what not to do when i get home. BE SURE YOU GET ALL THIS INFO BEFORE HAND. And he wants to do this again in 2 weeks! I don't know if I can bare this headache again....but my sciatic nerve pain is so severe that I probably will. Praying that i'm rid of that in a day or two.
—Guest deb r.

Would You Have Had a Shot

Did You Know About Possible Side-Effects of Cortisone?

Receive a one-time notification when your response is published.

  1. About.com
  2. Health
  3. Orthopedics
  4. Arthritis
  5. Arthritis Treatment
  6. Injections
  7. Side-Effects of Cortisone Shots - Your Experience With a Cortisone Shot

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.